Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2017, 8:10 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 80 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 8:10 PM CDT (01:10 UTC)
- Expired
- May 9, 2017, 9:30 PM CDT
- In force
- 80 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cimarron County, OK, Dallam County, TX
The radar
The Amarillo radar (KAMA), 188 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:05 PM CDT | TSTM WND GST 66 | 3 Sse Boise City, OK | |
| May 9, 9:10 PM CDT | TSTM WND GST 68 | 3 Sse Boise City, OK | |
| May 9, 9:15 PM CDT | TSTM WND GST 61 | 3 Sse Boise City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353
WUUS54 KAMA 100110
SVRAMA
OKC025-TXC111-100230-
/O.NEW.KAMA.SV.W.0050.170510T0110Z-170510T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
810 PM CDT TUE MAY 9 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Cimarron County in the Panhandle of Oklahoma...
Northwestern Dallam County in the Panhandle of Texas...
* Until 930 PM CDT
* At 810 PM CDT, severe thunderstorms were located along a line
extending from 14 miles northwest of Seneca to 4 miles southeast of
Clayton Lake State Park to 7 miles northwest of Sedan, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10254 3650 10242 3629 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 0110Z 241DEG 33KT 3676 10332 3652 10326 3624 10319
HAIL...1.25IN
WIND...60MPH
$$
143 follow-up statements
259
WWUS54 KAMA 100140 RRA
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
840 PM CDT TUE MAY 9 2017
OKC025-TXC111-100230-
/O.CON.KAMA.SV.W.0050.000000T0000Z-170510T0230Z/
Cimarron OK-Dallam TX-
840 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES...
At 840 PM CDT, severe thunderstorms were located along a line
extending from near Black Mesa Park to 4 miles south of Wheeless to
11 miles east of Texline, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected. Hail may accumulate on
roadways causing hazardous travel.
Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3699 10254 3650 10242 3633 10294 3650 10300
3700 10300
TIME...MOT...LOC 0140Z 245DEG 45KT 3686 10294 3666 10288 3638 10281
HAIL...1.25IN
WIND...60MPH
$$
JC797
WWUS54 KAMA 100202
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
902 PM CDT TUE MAY 9 2017
OKC025-TXC111-100230-
/O.CON.KAMA.SV.W.0050.000000T0000Z-170510T0230Z/
Cimarron OK-Dallam TX-
902 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN CIMARRON AND NORTH CENTRAL DALLAM COUNTIES...
At 902 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Black Mesa Park to 9 miles west
of Boise City to 11 miles southeast of Felt, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected. Hail may accumulate on
roadways causing hazardous travel.
Locations impacted include...
Boise City, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3699 10254 3650 10242 3639 10274 3700 10300
TIME...MOT...LOC 0202Z 241DEG 33KT 3695 10274 3675 10268 3647 10261
HAIL...1.25IN
WIND...60MPH
$$
JC642
WWUS54 KAMA 100226
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
926 PM CDT TUE MAY 9 2017
OKC025-TXC111-100233-
/O.EXP.KAMA.SV.W.0050.000000T0000Z-170510T0230Z/
Cimarron OK-Dallam TX-
926 PM CDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CIMARRON AND NORTH
CENTRAL DALLAM COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore this warning will be allowed to expire.
Remember, a new Severe Thunderstorm Warning still remains in effect
for Eastern Cimarron County and Western Texas County until 1015 PM
CDT.
LAT...LON 3699 10254 3650 10242 3639 10274 3700 10300
TIME...MOT...LOC 0223Z 270DEG 33KT 3703 10255 3683 10249 3655 10242
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:33 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 9, 6:33 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 633 PM CDT Tue May 9 2017 .AVIATION...00Z TAFS... Various flight categories expected over the next 24 hours as storms currently in NM will make their way across the TX Panhandle tonight. TSRA expected at all TAF sites as early as 01z to as late as 12z. Thereafter, expect some MVFR cigs to linger as vicinity showers will persist through about 18z. VFR conditions look to return after 15z at all TAF sites. Storms will be capable of producing large hail, damaging winds, and possibly and isolated tornado. Winds for the overall TAF period will be out of the south, but some northerly winds behind the storms could occur from the 9-15z time period. Weber && .PREV DISCUSSION... /Issued 347 PM CDT Tue May 9 2017/ DISCUSSION... Southeast upslope surface flow continues to bring moisture into the region. Meanwhile an upper level low was located across far northwest Mexico/southeast Arizona. Isolated to scattered thunderstorms may develop over southeast New Mexico into the western south plains this afternoon as the atmosphere becomes unstable given the additional breaks in the clouds in this area. This region will also be closer to the approaching upper level low's dynamics. The question will be how far north and east can this convection make into the Texas Panhandle this afternoon and evening. Models at this point are not very aggressive with bringing too much convection into our area as we are removed from the better dynamics. Tonight, things change as the upper level low moves closer to our area and a jet streak around the southeast side of the low moves closer to our area providing better dynamics for our area. Also, PVA ahead of a vort max and upper level diffluence over the area will be present. With this these things in place, showers and thunderstorms are expected to develop late this evening along the New Mexico state line and move east across the panhandles. Severe thunderstorms will be possible with large hail and damaging winds the main threats. A few tornadoes will also be possible with this activity and mainly with any discrete cells that can form ahead of the line. The upper level low will be in northern New Mexico by Wednesday afternoon and this should provide enough dynamics for more thunderstorms to develop along any boundary (ie...outflow...dryline...surface trough) that may be found across the northeast half of the CWA. Again, severe thunderstorms with large hail and damaging winds will be possible in this area. A tornado or two also can not be ruled out initially along the boundary. The development of these storms will be somewhat conditional depending on if the morning convection sticks around longer than anticipated. The upper level low then moves across the panhandles and into south central Kansas by Thursday afternoon. Some more showers and thunderstorms will be possible under the cold core and wrap around of the low as it moves across and east of our area. The pattern is expected to be dry for the panhandles Friday and Saturday as upper level ridging builds across the plains. Chances of thunderstorms return to the eastern panhandles Sunday and Monday as weak disturbances move across and interact with a dryline in these areas. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 77 49 69 46 / 70 30 10 20 5 Beaver OK 57 78 53 68 48 / 30 50 40 30 20 Boise City OK 52 74 44 63 41 / 50 40 40 30 5 Borger TX 58 79 51 70 48 / 70 50 20 20 10 Boys Ranch TX 57 77 49 69 46 / 60 30 20 20 5 Canyon TX 57 78 48 71 45 / 70 30 10 10 5 Clarendon TX 59 80 52 74 49 / 70 50 20 10 5 Dalhart TX 53 74 46 66 43 / 60 40 30 20 5 Guymon OK 56 78 49 66 46 / 40 50 40 30 10 Hereford TX 56 76 47 70 44 / 70 20 10 10 5 Lipscomb TX 59 77 52 70 48 / 50 50 40 30 20 Pampa TX 57 77 49 68 46 / 70 50 20 20 10 Shamrock TX 59 79 54 75 51 / 70 60 30 20 5 Wellington TX 61 81 56 78 53 / 70 60 20 20 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/15
Hazardous weather outlook, May 9, 3:52 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 352 PM CDT Tue May 9 2017 OKZ001>003-TXZ001>020-100900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 352 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles through tonight. Some of the storms may become severe with large hail and damaging winds being the main threat. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the area Wednesday through Thursday evening. Storms may be strong to severe on Wednesday. Main threats will be large hail and damaging winds. An isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters should continue to monitor the forecast and be ready for possible activation tonight and Wednesday.
In the hours before
Local storm report, May 9, 8:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 3 W BOOTLEG 34.83N 102.87W
05/09/2017 E1.00 INCH DEAF SMITH TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700443
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:12 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 63 min |
| May 9, 8:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 62 min |
| May 9, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 60 min |
| May 9, 8:25 PM CDT | Tornado Warning | AMA | Deaf Smith | 20 min |
| May 9, 9:00 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| May 9, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 62 min |
| May 9, 9:15 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| May 9, 9:39 PM CDT | Special Weather Statement | AMA | Deaf Smith | 36 min |
| May 9, 9:46 PM CDT | Special Weather Statement | AMA | Hartley | 29 min |
| May 9, 9:47 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 58 min |
| May 9, 10:27 PM CDT | Special Weather Statement | AMA | Oldham | 33 min |
| May 9, 10:29 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| May 9, 10:47 PM CDT | Special Weather Statement | AMA | Randall | 43 min |
| May 9, 11:32 PM CDT | Special Weather Statement | AMA | Randall | 43 min |
| May 9, 11:37 PM CDT | Special Weather Statement | AMA | Hartley | 38 min |
| May 10, 12:02 AM CDT | Special Weather Statement | AMA | Deaf Smith | 28 min |
| May 10, 1:07 AM CDT | Special Weather Statement | AMA | Armstrong | 23 min |
| May 10, 1:54 AM CDT | Special Weather Statement | AMA | Randall | 36 min |
| May 10, 2:13 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 47 min |
| May 10, 2:25 AM CDT | Special Weather Statement | AMA | Deaf Smith | 35 min |
| May 10, 2:29 AM CDT | Special Weather Statement | AMA | Armstrong | 31 min |
| May 10, 2:42 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 33 min |
| May 10, 2:49 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 41 min |
| May 10, 3:08 AM CDT | Tornado Warning | AMA | Armstrong, Donley | 22 min |
| May 10, 3:15 AM CDT | Special Weather Statement | AMA | Armstrong | 30 min |
| May 10, 3:29 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 61 min |
| May 10, 3:37 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 38 min |
| May 10, 4:04 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 42 min |
| May 10, 4:06 AM CDT | Tornado Warning | AMA | Gray | 24 min |
| May 10, 4:28 AM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 62 min |
| May 10, 4:52 AM CDT | Special Weather Statement | AMA | Carson | 23 min |
| May 10, 5:28 AM CDT | Special Weather Statement | AMA | Hemphill | 47 min |
| May 10, 5:32 AM CDT | Special Weather Statement | AMA | Gray, Roberts | 43 min |
| May 10, 5:43 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 62 min |
| May 10, 6:01 AM CDT | Special Weather Statement | AMA | Hemphill, Roberts, Wheeler | 29 min |
| May 10, 9:23 AM CDT | Special Weather Statement | AMA | Hemphill | 52 min |
| May 10, 9:43 AM CDT | Special Weather Statement | AMA | Donley | 62 min |
| May 10, 10:56 AM CDT | Special Weather Statement | AMA | Ochiltree, Roberts | 64 min |
| May 10, 3:42 PM CDT | Special Weather Statement | AMA | Moore | 33 min |
| May 10, 3:51 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 54 min |
| May 10, 3:54 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 20 min |
| May 10, 3:58 PM CDT | Special Weather Statement | AMA | Randall | 32 min |
| May 10, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 45 min |
| May 10, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 47 min |
| May 10, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 63 min |
| May 10, 4:59 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 45 min |
| May 10, 5:32 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 42 min |
| May 10, 6:16 PM CDT | Special Weather Statement | AMA | Collingsworth | 29 min |
| May 10, 6:33 PM CDT | Special Weather Statement | AMA | Moore | 27 min |
| May 10, 6:58 PM CDT | Special Weather Statement | AMA | Donley | 32 min |
| May 9, 9:17 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 58 min |
| May 10, 1:25 AM CDT | Special Weather Statement | AMA | Beaver | 35 min |
| May 10, 5:47 PM CDT | Special Weather Statement | AMA | Cimarron | 28 min |
| May 10, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.